Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 4, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Sep 21, 1998, 8:19 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 1998, 8:19 PM EDT (00:19 UTC)
- Expired
- Sep 21, 1998, 10:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 220019 COR FFWCHS SCC015-019-220230- BULLETIN...EAS ACTIVATION REQUESTED...CORRECTED FOR FLOOD WARNING FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 819 PM EDT MON SEP 21 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLOOD WARNING FOR... EXTREME SOUTHERN BERKELEY COUNTY IN SOUTH CAROLINA CENTRAL CHARLESTON COUNTY IN SOUTH CAROLINA * UNTIL 1030 PM EDT * AT 815 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN FROM NORTH CHARLESTON TO HANAHAN TO MT PLEASANT... MOVING SLOWLY EAST. * RADAR ESTIMATED UP TO 3 INCHES OF RAIN IN THE PAST HOUR ACROSS THE GREATER CHARLESTON AREA. DON'T DRIVE INTO AREAS WHERE WATER COVERS THpE ROAD! RVT/MJL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:20 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, Sep 21, 3:20 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT MON SEP 21 1998 VERY SOUPY AMS ACRS SE GA AND S CST SC THIS AFTN. PW VALUES GT THAN 2.3 INCHES. SCT RW DVLPG ACRS S CSTL SC AND SCT RW SHUD MOVE INTO SE GA CWA LATR THIS AFTN. WEAK SEABREEZE SEEMS TO BE MAIN FOCUSING MECH. RAIN HAS BEEN RATHER HVY ACRS CHARLESTON...BERKELEY...AND DORCHESTER CNTYS WITH SCT 1-2 INCH RAFL TOTALS ESTIMATED BY CHS 88-D THRU 300 PM. 12Z ETA MODEL DRIES OUR THE AREA FAIRLY RAPIDLY AS SW-W SFC WNDS DVLP AHD OF CDFNT PROGGED THRU CHS AREA 06Z-09Z TUE NIGHT TIME FRAME AND TO SAV ARND 10-12Z WED. THERE SHUD BE ENUF MSTR ARND FOR SCT CONVECTION ALG AND AHD OF CDFNTL PASSAGE...THEN DRY AND PLEASANT WX ON TAP FOR LATE IN THE WEEK. WILL BE INTERESTING TO SEE IF UPR TROF WILL LIFT HRCN GEORGES NWD AND EVENTUALLY NE OR IF THE UPR RDG WILL HOLD N OF THE SYSTEM KEEPING GEORGES ON A WNW TRACK. CWF...WINDS AND SEAS WILL BE ON THE INCR THRU MID WEEK AS SW-W SFC WNDS INCR AHD OF THE CDFNT. AT THE PRESENT TIME EXPECT 15-20 KNOT WNDS AT MOST IN ADVANCE OF FNT TUE WITH WND SHIFT TO THE N AND NW AT 20 KT BY WED BHND FNT WITH SEAS BLDG 6 TO 8 FT TUE NGT INTO WED WITH SOME ENHANCEMENT FROM HRCN GEN SWELLS. SCA WILL BE LIKELY TUE NGT INTO WED FOR WAVES OR WIND. CHS ARPT 73/87/70/82 4440 CHS CITY 79/87/75/82 4440 SAV ARPT 73/87/71/84 4442 S CSTL SC .TONIGHT...PARTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS... MAINLY IN THE EVENING. LOW IN THE LOWER 70S INLAND TO THE UPPER 70S COAST. SOUTH WIND 5 TO 10 MPH BECOMING SOUTHWEST. CHANCE OF RAIN IS 40 PERCENT. .TUESDAY...MOSTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS... MAINLY IN THE AFTERNOON. HIGH IN THE MID 80S. CHANCE OF RAIN IS 40 PERCENT. .TUESDAY NIGHT...MOSTLY CLOUDY. A 40 PERCENT CHANCE OF SH0WERS OR THUNDERSTORMS. LOWS 70 TO 75. .WEDNESDAY...MOSTLY SUNNY. HIGH IN THE LOWER 80S. SE GA .TONIGHT...MOSTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS... MAINLY IN THE EVENING. LOW IN THE LOWER 70S INLAND TO UPPER 70S COAST. SOUTHWEST WIND 10 MPH. CHANCE OF RAIN IS 40 PERCENT. .TUESDAY...MOSTLY CLOUDY. SCATTERED SHOWERS OR THUNDERSTORMS... MAINLY IN THE AFTERNOON. HIGH IN THE MID 80S. CHANCE OF RAIN IS 40 PERCENT. .TUESDAY NIGHT...MOSTLY CLOUDY. A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. LOWS FROM THE LOWER 70S INLAND TO UPPER 70S COAST. .WEDNESDAY...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF MORNING SHOWERS... THEN CLEARING. HIGH IN THE LOWER 80S. COLE
In the hours before
Special weather statement, Sep 21, 6:34 PM EDT, 1 hour 45 minutes before
SCZ044-045-050-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 634 PM EDT MON SEP 21 1998 ...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS CREATING LOCALIZED STREET FLOODING... AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT. MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS. PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS. ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE LOCALIZED HEAVY RAINS THROUGH 730 PM. RVT/MJL
Special weather statement, Sep 21, 6:34 PM EDT, 1 hour 45 minutes before
SCZ044-045-050-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 634 PM EDT MON SEP 21 1998 ...PERSISTENT SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINS CREATING LOCALIZED STREET FLOODING... AT 630 PM CHARLESTON DOPPLER RADAR INDICATED A LARGE CLUSTER OF VERY HEAVY RAINS FROM EASTERN BERKLEY COUNTY SOUTHWEST TO NORTH CHARLESTON. RADAR AND SPOTTER ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAD FALLEN JUST NORTH OF GOOSE CREEK AND SUMMERVILLE AS WELL AS WEST OF THE CHARLESTON INTERNATIONAL AIRPORT. MOTORISTS IN THESE AREAS SHOULD BE ALERT FOR LOW VISIBILITIES IN HEAVY RAIN AND PONDING OF WATER ON ROADS AND LOW LYING AREAS. PRONE URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOOD PROBLEMS. ADDITIONAL SHOWERS DEVELOPING TO THE WEST WILL LIKELY BRING MORE LOCALIZED HEAVY RAINS THROUGH 730 PM. RVT/MJL
Special weather statement, Sep 21, 8:08 PM EDT, 11 minutes before
SCZ044-045-050-220125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 808 PM EDT MON SEP 21 1998 ...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER CHARLESTON AND NORTH CHARLESTON AREAS... AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA. MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY THROUGH 9 PM AND MAY WORSEN URBAN FLOODING. MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT SIGNIFICANT PONDING AND BACKED UP WATER. RVT
Special weather statement, Sep 21, 8:08 PM EDT, 11 minutes before
SCZ044-045-050-220125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 808 PM EDT MON SEP 21 1998 ...TORRENTIAL RAINFALL CONTINUES OVER PARTS OF THE GREATER CHARLESTON AND NORTH CHARLESTON AREAS... AT 804 PM CHARLESTON DOPPLER RADAR INDICATED AREAS OF SHOWERS AND THUNDERSTORMS REDEVELOPING ACROSS PARTS OF CHARLESTON AND DORCHESTER COUNTIES INCLUDING THE GREATER CHARLESTON AREA. MANY AREAS HAVE ALREADY RECEIVED 2 TO 3 INCHES OF RAIN THIS AFTERNOON AND EARLY EVENING WITH LOCALIZED AREAS PICKING UP AROUND 4 INCHES. ADDITIONAL TORRENTIAL DOWNPOURS ARE LIKELY THROUGH 9 PM AND MAY WORSEN URBAN FLOODING. MOTORISTS SHOULD USE EXTREME CAUTION AS MANY ROADS WILL HAVE STANDING WATER. THE USUAL POOR DRAINAGE AREAS CAN EXPECT SIGNIFICANT PONDING AND BACKED UP WATER. RVT
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 10:23 PM EDT | Flash Flood Warning | CHS | Berkeley, Charleston | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.